Colorado, 2004

Dust Devil in Colorado, September 1 to 2, 2004

September 1 to 2, 2004 · NWS GJT · 1 event in 1 county or zone

A strong dust devil peeled a large section of corrugated metal roofing off a commercial building, as well as a section of the plywood underlayment. Packing material and insulation were blown hundreds of yards away from the building, while a 4 foot by 8 foot section of plywood landed on Highway 491.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong dust devil peeled a large section of corrugated metal roofing off a commercial building, as well as a section of the plywood underlayment. Packing material and insulation were blown hundreds of yards away from the building, while a 4 foot by 8 foot section of plywood landed on Highway 491.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 1, 1:32 PM MST, 23 minutes earlier.

Area forecast discussion, Sep 1, 1:32 PM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MDT WED SEP 1 2004

.SHORT TERM (TONIGHT-THURSDAY NIGHT)...
TONIGHT...ONE LAST CALM EVENING IN STORE FOR THE FORECAST AREA WITH
MOSTLY CLEAR CONDITIONS EXPECTED BY MIDNIGHT.  THE PERSISTENT UPPER
LEVEL RIDGE OVER THE FORECAST AREA WILL BREAK DOWN LATE TONIGHT...
WITH FLOW ALOFT BECOMING SOUTHWEST AS A STRONG UPPER LEVEL LOW OVER
SRN CANADA CARVES OUT A LONG WAVE TROUGH OVER THE WESTERN STATES.
EXPECT LITTLE CHANGE IN LOW TEMPS TONIGHT FROM THOSE SEEN THE PAST
FEW NIGHTS...WITH GUIDANCE NUMBERS LOOKING GOOD.

PRESSURE GRADIENTS WL INCREASE ON THURSDAY...RESULTING IN BREEZY TO
WINDY CONDITIONS BY THURSDAY AFTERNOON OVER MOST OF EASTERN UTAH
AND WESTERN COLORADO.  WITH NO APPRECIABLE MOISTURE ADVECTION SEEN...
RELATIVE HUMIDITY VALUES WILL CONTINUE TO DROP BELOW THE CRITICAL
15 PERCENT LEVEL.  FREQUENT WIND GUSTS IN EXCESS OF 25 MPH...
COMBINED WITH THE LOW RELATIVE HUMIDITIES AND WARM AFTERNOON TEMPS
WL LEAD TO CRITICAL FIRE WEATHER CONDITIONS. WL BE ISSUING A RED FLAG
WARNING FOR THURSDAY AFTERNOON AND EVENING ACROSS SOUTHEAST UTAH...
WITH FIRE WEATHER WATCHES FOR MUCH OF THE REMAINING PORTIONS OF THE
FORECAST AREA.

SFC WNDS WL REMAIN GUSTY THROUGH THURSDAY NIGHT...ESPECIALLY OVER
THE HIGHER ELEVATIONS ALTHOUGH RELATIVE HUMIDITIES WL SLOWLY
INCREASE...ALLOWING THE FIRE WEATHER HIGHLIGHTS TO EXPIRE. HOWEVER...
H5 TROUGH WL STILL BE HANGING BACK TO OUR WEST...AND WITH THE SYSTEM
ARRIVING SLOWER...HAVE ADJUSTED OVERNIGHT MINS UP A NOTCH. HAVE ALSO
REMOVED ALL POPS FOR THURSDAY NIGHT WITH DRY SOUTHWEST FLOW IN PLACE
AND SLOWER ARRIVING LONG WAVE TROUGH.

.LONG TERM (FRIDAY-WEDNESDAY)..
FRI-SUN:  UNSETTLED PERIOD AS UPPER TROUGH EVENTUALLY MOVES ACROSS
THE FORECAST AREA BRINGING COLDER TEMPS THIS WEEKEND. TIMING STILL
SOMEWHAT UNCERTAIN. LATEST INDICATIONS SHOW TROUGH A LITTLE SLOWER AS
MORE JET ENERGY DROPS INTO IT. AS A RESULT...SURFACE COLD FRONT
SHOULD REACH NE UT FRI BUT NOT PUSH ACROSS THE REMAINDER OF THE AREA
UNTIL FRI NIGHT AND SAT. FRI LOOKS LIKE ANOTHER BREEZY TO WINDY DAY
AHEAD OF THE FRONT...AND FIRE WEATHER CONCERNS LIKELY TO REMAIN HIGH.
BACKED OFF ON POPS A BIT FRI...THEN BOOSTED POPS FRI NIGHT-SAT NIGHT
PERIOD. COLD AIR ADVECTION AND W-NW OROGRAPHIC LIFT SHOULD FOCUS
HIGHEST CHANCE PCPN ON THE NRN/CNTL MTNS. GFS ALSO SHOW SECOND JET
MAX IN NW FLOW MOVING IN SAT...AND MAY HAVE SOME JET INTERACTION WITH
ENTRANCE REGION OF EXITING LEAD JET. THINK MODELS MAY BE UNDERPLAYING
QPF AS A RESULT. AIR COLD ENOUGH TO SUPPORT SOME SNOW AT THE HIGHER
ELEV THIS WEEKEND. WILL KEEP A SLIGHT CHANCE IN FOR THE MTNS ON SUN
IN NW FLOW...BUT MAY BE OVERDONE FOR SAN JUANS AS GFS SHOWS RAPID
MID-LEVEL WARMING ON SUN.

MON-WED:  FAIRLY DRY NW FLOW EXPECTED IN THE WAKE OF THIS WEEKENDS
TROUGH. TEMPS WARMING TO SEASONAL NORMS BY WED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FIRE WEATHER WATCH FROM 1400 (2 PM MDT) THURSDAY AFTERNOON
      THROUGH 2100 (9 PM MDT) THURSDAY EVENING FOR FIRE WEATHER
      ZONES 201...203...205 AND THE WESTERN HALF OF 207.
.UT...RED FLAG WARNING FROM 1400 (2 PM MDT) THURSDAY AFTERNOON
      THROUGH 2100 (9 PM MDT) THURSDAY EVENING FOR FIRE WEATHER ZONES
      445...446...447...449.
      FIRE WEATHER WATCH FROM 1400 (2 PM MDT) THURSDAY AFTERNOON
      THROUGH 2100 (9 PM MDT) THURSDAY EVENING FOR FIRE WEATHER ZONES
      442...443...444...445...448.

JDC/JAD/JOE
Hazardous weather outlook, Sep 1, 4:45 AM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED SEP 1 2004

COZ001>009-011-013-017-020>022-UTZ022>025-027>029-021145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER YAMPA RIVER BASIN-
545 AM MDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

SIGNIFICANT WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

STRENGTHENING SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY WILL POSE A
FIRE WEATHER HAZARD THURSDAY. THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY...MAINLY OVER THE
MOUNTAINS. GUSTY WINDS...SMALL HAIL...AND CLOUD TO GROUND LIGHTING
WILL BE POSSIBLE WITH THE THUNDERSTORMS. LIGHT SNOW ACCUMULATIONS MAY
OCCUR FRIDAY AND SATURDAY ABOVE 10,000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ010-012-014-018-019-023-021145-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-
NORTHWEST SAN JUAN MOUNTAINS-SAN JUAN RIVER BASIN-
SOUTHWEST SAN JUAN MOUNTAINS-UPPER GUNNISON RIVER VALLEY-
WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN MOUNTAINS...AND
MOST OF THE CENTRAL MOUNTAINS OF WESTERN COLORADO...AND SOME OF
THE ADJACENT HIGH VALLEY.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL FORM OVER THE ELK AND SAWATCH
MOUNTAINS...AND THE SAN JUAN MOUNTAINS THIS AFTERNOON. ISOLATED
STORMS MAY DRIFT OVER THE UPPER GUNNISON RIVER VALLEY AND THE SAN
JUAN RIVER BASIN. THE MAIN THREAT FROM THE STORMS WILL BE GUSTY WINDS
AND CLOUD TO GROUND LIGHTNING. THE STORMS WILL BE SHORT LIVED AND
DISSIPATE SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

STRENGTHENING SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY WILL POSE A
FIRE WEATHER HAZARD THURSDAY. THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS FRIDAY THROUGH SATURDAY. GUSTY WINDS...SMALL HAIL...AND
CLOUD TO GROUND LIGHTING WILL BE POSSIBLE WITH THE THUNDERSTORMS.
LIGHT SNOW ACCUMULATIONS MAY OCCUR FRIDAY AND SATURDAY ABOVE 10,000
FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Dolores

When
September 1, 1:55 PM MST to September 2, 2:05 PM MST
Where
Dolores County, 2 mi WNW of Dove Creek
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
37.752, -108.517 (the zone’s center; the record gives no point)

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423780.